Prescription Pad
Side box

Acetaminophen Poisoning

Acetaminophen Poisoning

You must call a doctor, a poison control center, or emergency medical services for any suspected acetaminophen overdose.

Overall it is important that anyone suspected to have taken an overdose of acetaminophen get treatment early, before symptoms occur. Starting treatment early can greatly improve the outcome.

Seek emergency medical care at a hospital's emergency department.

  1. If the person suspected to have taken an overdose of acetaminophen is unconcious, semiconscious, or not breathing call 911 immediately.
  2. Go to the hospital's emergency department if the poison control center tells you to go.
  3. Seek emergency care if you are unsure of the types and amounts of medication taken.
  4. If a child took acetaminophen without adult supervision and may have taken an overdose, seek immediate medical attention.
Self-Care at Home

If you or a member of your household has taken or may have taken an overdose of acetaminophen, take quick action.

  1. If the person is unconscious or not breathing, call 911 immediately for emergency medical services.
  2. If the person is awake and breathing without symptoms, call your local poison control center
  3. The following information is helpful for both medical personnel and a poison control center:
  4. All medication that the person has taken, both prescribed and unprescribed (have the bottles close)
  5. All medications that are available in the house, prescribed and unprescribed
  6. The time that the person took the medication

Top

Follow-up

After being discharged from the hospital or doctor's office, you may be asked to return for an examination or blood tests to check the condition of your liver and your general health. Your doctor may instruct you to avoid alcohol and certain medications.

Prevention

You can take these steps to avoid acetaminophen overdose.

  1. Always securely close acetaminophen containers and use child-proof bottles. Keep all medication out of the reach of children and securely locked up.
  2. Know the correct dose of acetaminophen and the amount of acetaminophen in the preparation you are using. If taken in recommended doses, there is no risk of poisoning from acetaminophen.
  3. Never mix different medications if both medication contain acetaminophen, except if instructed to do so by your doctor. For example, acetaminophen with codeine and cold medicine containing acetaminophen should not be taken together. Read product labels. They clearly indicate the contents.
  4. If you or a family member is depressed  or suicidal, remove all medication and dangerous substances from the house and seek medical attention immediately.
  5. If you are unsure about how and when to take pain medications, ask your doctor for a plan. Write this plan down and follow it.
  6. When you are given a new medication, always make sure the doctor knows all of the medication and supplements that you are taking, both prescribed and non-prescribed. The easiest way to do this is to keep a written list of medications and supplements and go over it with your doctor.
  7. Do not take acetaminophen if you consume more than 3 alcoholic beverages per day. Indeed, if you consume more than 3 alcoholic beverages per day, you should consult a physician before taking any pain medications and to discuss ways to reduce your alcohol consumption.

Top

© Copyright 2014 CompuRx Infotech Pvt. Ltd. All Rights Reserved.